Thunderstorm Wind, McKenzie
- When
- August 14, 5:35 PM MST to 5:38 PM MST
- Where
- McKenzie County, 1.39 mi E of Watford City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.800, -103.250
A line of thunderstorms moved through northwestern North Dakota during the late afternoon and evening hours. One storm became severe, producing 60 mph wind gusts near Watford City in McKenzie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A line of thunderstorms moved through northwestern North Dakota during the late afternoon and evening hours. One storm became severe, producing 60 mph wind gusts near Watford City in McKenzie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 4:59 PM MST, 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 659 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - Isolated to scattered thunderstorms, some with heavy rain will continue this evening, but the threat for widespread thunderstorms producing heavy rain over central North Dakota has diminished and the Flood Watch has been cancelled. - A few showers and thunderstorms may pass through the area Friday night through Saturday night, but overall quieter weather is expected Friday into early next week. - Seasonable temperatures mostly in the upper 70s to mid 80s are expected through at least the weekend. && UPDATE Issued at 530 PM CDT Wed Aug 14 2024 Strong wave that produced the large band of showers and thunderstorms propagated through central ND has pushed into eastern North dakota. Therefore the threat for widespread heavy rain has ended and we have cancelled the flood watch. Isolated to scattered thunderstorms remain in the forecast tonight and are currently over western ND. These small storms will have the capability of producing some locally heavy rain but the threat for widespread very heavy rain has ended with the exiting wave. Another area we will continue to watch is the Jams River Valley. Convection has developed along the Missouri River in South Dakota and is pushing east with additional development to the north, over the southern James River Valley. In general, the bulk shear is much weaker today across the area and PWAT's remain high, so the threat for severe storms in the west and the JRV is not zero, but remains pretty low. Other than cancelling the flood watch, we updated pops and sky cover based on latest satellite and radar imagery. && .DISCUSSION... Issued at 221 PM CDT Wed Aug 14 2024 Longwave trough presently cuts through central Canada and south through the Dakotas and Minnesota. Associated surface low pressure is presently located over western South Dakota with another circulation in southern Saskatchewan, while large surface high pressure remains over the Great Lakes Region. This continues to pump very moist air into the state with mixed layer dewpoints in excess of 60 degrees, and widespread precipitable water of 1.6 inches or greater over most of the CWA. As a result, widespread moderate to heavy rain has developed and is presently impacting much of the state, mainly along and east of Highway 83. There were three main factors limiting torrential rain today. The first is that storms maintained a steady motion, so residency time over one area hasn't been excessive. Second, instability east of Highway 83 has been relatively low overall leading to more stratiform rain and thundershowers than organized thunderstorms. Lastly, notable shear today is virtually non-existent thus preventing more sustained updrafts. The lack of shear is also what has prevented severe weather. Thundershowers will continue to gradually end from west to east through the evening for the western half of the state. Showers and thundershowers may continue this evening, through tonight, and into Thursday especially from the James River Valley up through the Turtle Mountains as aforementioned surface low over South Dakota wraps up and propagates into northern Minnesota. Steady rain from these showers and thundershowers may produce localized areal flooding, or ponding of water, but any further flash flooding seems unlikely at this time. Overall, mostly quiet conditions are expected Friday through Sunday night, though a weak shortwave may bring a few showers and thunderstorms through the area from west to east Friday night through Saturday night. The forecast for next week remains highly uncertain. There is fair agreement in an omega block setting up. However, exactly where the ridge amplifies over will determine if there are additional showers and thunderstorms and just how warm or cool the area becomes. Temperatures will remain seasonable in the upper 70s to mid 80s for most areas through the weekend. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 641 PM CDT Wed Aug 14 2024 Isolated to scattered thunderstorms are possible early this evening over western and central ND but are expected to diminish later this evening. Widespread low stratus and fog is then expected to form over much of eastern and into central ND late this evening into Thursday morning. The western fringes of the low stratus may extend into KBIS and KMOT and if so, remain through around 12-15Z before clearing. The low stratus would likely remain at KJMS through the morning, lifting to VFR and exiting to the east by early afternoon. Some patchy fog is possible at KDIK and KXWA, but low stratus is expected to remain east of these TAF sites tonight. Winds generally light and variable tonight becoming westerly 10 to 20 mph from west to east on Thursday. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TWH DISCUSSION...Telken AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 614 PM CDT Wed Aug 14 2024 NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-152315- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 614 PM CDT Wed Aug 14 2024 /514 PM MDT Wed Aug 14 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Numerous showers and scattered thunderstorms are expected into this evening. Some storms could produce very heavy rainfall, locally gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001-009-017-018-031>033-040>045-152315- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 614 PM CDT Wed Aug 14 2024 /514 PM MDT Wed Aug 14 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated showers and thunderstorms are possible through this evening. Some storms could produce very heavy rainfall, locally gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Preliminary Local Storm Report
National Weather Service Bismarck ND
452 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rain 5 SW Sheyenne Lake 47.64N 100.26W
08/14/2024 M1.10 Inch Sheridan ND Emergency Mngr
Rain total so far for today.
&&
JGAPreliminary Local Storm Report
National Weather Service Bismarck ND
453 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Rain 7 S Bowdon 47.37N 99.71W
08/14/2024 M1.60 Inch Wells ND Broadcast Media
Rain total so far for today.
&&
JGAPreliminary Local Storm Report
National Weather Service Bismarck ND
455 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Rain 3 S Lincoln 46.72N 100.70W
08/14/2024 E1.32 Inch Burleigh ND Public
Rain total for today. Relayed via social
media.
&&
JGAPreliminary Local Storm Report
National Weather Service Bismarck ND
514 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Rain 6 SSW Orrin 48.02N 100.24W
08/14/2024 M1.15 Inch McHenry ND Trained Spotter
Rain total for today.
&&
JGASpecial Weather Statement
National Weather Service Bismarck ND
617 PM CDT Wed Aug 14 2024
NDZ009-010-017-150000-
McKenzie ND-Mountrail ND-Williams ND-
617 PM CDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MCKENZIE...EASTERN
WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES THROUGH 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ray, or 27 miles northeast of Williston, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tioga, Ray, Epping, Wheelock, White Tail Bay Recreation Area, Lewis
And Clark State Park, and Tobacco Garden Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Sakakawea, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4829 10338 4854 10324 4854 10310 4845 10277
4802 10319
TIME...MOT...LOC 2317Z 310DEG 7KT 4833 10309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ADAMSpecial Weather Statement
National Weather Service Bismarck ND
714 PM CDT Wed Aug 14 2024
NDZ048-051-150100-
La Moure ND-Dickey ND-
714 PM CDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT LAMOURE AND DICKEY COUNTIES
THROUGH 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles southeast of Edgeley, or 22 miles north of
Ellendale, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ellendale, Lamoure, Edgeley, Kulm, Marion, La Moure, Verona,
Fullerton, Forbes, Dickey, Merricourt City, La Moure City, Grand
Rapids, Monango, Berlin, Merricourt, and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4629 9900 4663 9844 4663 9804 4628 9804
4594 9844 4594 9901
TIME...MOT...LOC 0014Z 221DEG 23KT 4633 9861
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADAMThe Minot AFB radar (KMBX), 189 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205388.